HHNS occurs in Type 2 diabetics when the body is unable to excrete excess sugar in the blood. The blood becomes very concentrated (hyperosmolar), but does not produce ketones. Initially, it causes polyuria, frequent urination, but as it progresses, the urine becomes more concentrated and takes on a dark appearance and frequency is decreased. Dehydration often occurs and can lead to seizures, coma and death. HHNS is a serious condition that generally affects the elderly population.
Most commonly, HHNS is triggered by periods of illness such as a common cold or bacterial infection. The inflammation process raises blood glucose levels. When the glucose level stays elevated, often over 600 mg/dL, for extended periods of time, polyuria occurs as the body pulls water from inside the cells to try to rid itself of the extra glucose through the urine. As the urine is expelled and the cells dehydrate, electrolytes become imbalanced as sodium, potassium and chloride are lost. Since some insulin is present in Type 2 diabetes, ketones are not produced. Severe dehydration leads to extreme thirst, confusion, seizures, coma and death.
Maintain blood glucose levels within target range for patient, attain optimal hydration and fluid balance.
Hyperosmolar Hyperglycemic Nonketotic Syndrome (HHNS) Nursing Care Plan
- Extreme thirst
- Loss of vision
- Weakness on one side of the body
Nursing Interventions and Rationales:
Monitor blood glucose levels
- The hallmark of HHNS is extremely elevated blood glucose levels >600 mg/dL
Encourage optimal hydration and administer IV fluids (Normal Saline) to maintain fluid balance.
- Excessive urination can cause dehydration. Encourage oral fluids as tolerated and administer IV fluids to re-establish tissue perfusion and maintain electrolyte balance.
Insulin (Regular) infusion to reduce blood glucose level. Monitor for hypokalemia.
- Monitor blood glucose levels and serum potassium. As insulin is administered, potassium is lost. Initiate potassium supplementation as necessary.
Frequently assess level of consciousness and mentation
- The brain is an insulin-dependent tissue. With elevated glucose levels, there is not enough insulin to normalize and the patient becomes confused, dizzy and may have changes in level of consciousness. Patients often experience drowsiness.
Monitor for hyperthermia and treat with antipyretics (fever reducers), cool compresses and cooled IV fluids
- Thermoregulation is impaired as urine production decreases; sweating decreases and electrolytes become imbalanced.
Monitor vitals for hypotension and tachycardia
- Most likely related to dehydration and hypovolemia. Patient is at risk for hypovolemic shock.
Date Published - Nov 9, 2018
Date Modified - Nov 9, 2018